diabetestalk.net

What Should You Do If Your Blood Sugar Is Too Low?

Share on facebook

Dealing With Low And High Blood Sugar

Having low or high blood sugar doesn't feel the same to everyone. No matter how you feel, most likely you won't feel like your normal self. It's important to get to know how your body feels when your blood sugar is high and when it's starting to get too low. When you start to have these feelings, check your blood sugar right away to make sure it's really too high or dropping too low. That will help you decide what to do to fix it. Low Blood Sugar Common signs of low blood sugar include: Shakiness Sweating Fatigue Hunger pangs Irritability or confusion Faster heartbeat Blurry vision Numbness or tingling in your mouth and lips Causes and solutions The most common reasons people get low blood sugar are: Taking too much diabetes medicine Skipping meals or not eating enough carbohydrates at mealtime Getting more exercise than usual For most people, a blood sugar level under 70 is considered too low. What's too low for you might be different. Ask your doctor how low your blood sugar should be before you need to correct it. To correct low blood sugar, eat or drink a fast-acting carbohydrate right away. Glucose tablets or drinks with sugar are quick and work well. Fruit juice, regular soda Continue reading >>

Share on facebook

Popular Questions

  1. Essie

    I hope it is okay if I post here even though I am Type 2 but thought it might be okay since it has to do with insulin. If it is not, please let me know.
    There has been a horrible stomach bug going around and now I am starting to feel sick and am a bit panicy. I have only been doing Humalog injections a couple of months and am a bit worried about coping with potential vomiting, etc and blood sugar / insulin. What do I need to know?

  2. Goodgirl08

    Well, Essie you are supposed to take your insulin anyway. Just sip a real coke, or glucose tablets you can suck on them. When I was sick I did not take my insulin, by the time I went to bed my number was well over 200. Take care.

  3. t1wayne

    Hi Essie, and yes, you're welcome to post here - especially with queries on insulin. As Marilyn noted, you should NOT STOP your insulin. The lantus you are using (per your sig) is a basal dosage; it is a long-acting insulin, and lasts up to 24 hours. It begins working within about 60 to 90 minutes, and has a very limited peak if any at all (everyone has a different experience). This is the one that will be working in your system all day, and if you experience vomiting due to illness, you can experience hypoglycemia (low BG). In that case, consume liquid sugar - Marilyn's coke is fine, but I prefer non-carbonated sources, like yoo-hoo drink boxes. Each one contains 22g of fast carbs in only 6 oz of fluid. That will drive your BG back up in quick order.
    With respect to the humalog... that is a rapid acting insulin to be used as a bolus, or mealtime insulin. It begins working within about 15 minutes of injection, and peaks at about 60 to 90 minutes, and is out of your system by 3 to 5 hours. So... if you become ill and vomit, it sorta depends on when that happens relative to your last dose of humalog and your last meal. Of course.. you'll still have the lantus on-board. (IOB, or Insulin On Board, is an expression relating to how much insulin you have active in your system at any given time, and is a significant concept in the process of using insulin).
    Anyway... if you were to get sick shortly after a meal and a dose of humalog, you'll want to check your BG immediately, and again in 15 minutes. If your BG is getting low (below 90, or especially if below 70), you want to treat with 15 to 20 grams of carbs (or my yoohoo of 22g), and wait 15 minutes and check again. This can be a pita - it's hard to down anything to raise BG when you're feeling nauseous... welcome to the world of insulin usage. The good news is... you only have to keep something like yoohoo or glucose tabs down a few minutes for the glucose to get transferred into your bloodstream. I was once so sick I was vomiting every half hour, and had to consume yoohoos and glucose tabs each time... then would vomit again in another 15 minutes. BUT... my BG kept coming back up above 80. I truly hope you never go through that.. but it is survivable if you have that experience.
    OTOH - if you've gotten sick, and are having difficulties keeping food down, you may want to stop the humalog at meals - under those circumstances, you'll be eating much less anyway, and as a T2, the insulin isn't as critical as it is in T1. And you may be able to lower your lantus dose. But be sure to TALK TO YOUR DOC before making any dramatic changes! I hope this remains in the realm of theoretical considerations. And let us know how it goes. Good Luck!!
    w.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in blood sugar